Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 9, 2012Talladega County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2012, 6:39 PM CDT for Talladega County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 6:39 PM CDT (23:39 UTC)
Expired
Aug 9, 2012, 7:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS84 KBMX 092339
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT THU AUG 9 2012

ALZ026-027-100030-
ST. CLAIR AL-TALLADEGA AL-
639 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 730 PM CDT...

AT 639 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VINCENT...OR 7 MILES NORTH OF CHILDERSBURG...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLADEGA...
  LOGAN MARTIN DAM...
  COOSA ISLAND...
  ALPINE BAY RESORT...
  ALPINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3331 8605 3330 8636 3334 8637 3335 8634
      3339 8638 3352 8638 3360 8607
TIME...MOT...LOC 2339Z 255DEG 13KT 3339 8636

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:40 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 9, 3:40 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT THU AUG 9 2012

.DISCUSSION...

IT WAS A WET DAY ACROSS A MAJORITY OF THE FORECAST AREA. SHOWERS
FORMED EARLY THIS MORNING ACROSS MISSISSIPPI AS THE TROUGH AXIS
MOVED ACROSS THE AREA. CURRENT RADAR INDICATES SHOWERS AND
THUNDERSTORMS STRETCHING DOWN FROM EASTERN TENNESSEE SOUTHWESTWARD
TOWARDS SOUTHERN MISSISSIPPI. THIS LINES UP PRETTY WELL WITH THE
TROUGH AXIS AS INDICATED ON WATER VAPOR IMAGERY. AT THE
SURFACE...THE COLD FRONT IS STILL BACK TO THE NORTHWEST STRETCHING
ALONG THE OHIO RIVER SOUTHWESTWARD TOWARDS OKLAHOMA. THE MAIN UPPER
LEVEL TROUGH THAT WILL PUSH THE FRONT SOUTHWARD IS STILL LOCATED
WELL TO THE NORTH DIVING SOUTH ACROSS MINNESOTA AND WISCONSIN.
CONTINUED CHANCE POPS DURING THE OVERNIGHT HOURS AS THE SHORTWAVE
TROUGH CURRENTLY STRETCHING ACROSS THE CWA WILL KEEP PRECIPITATION
CHANCES GOING AFTER 00Z WITH BEST CHANCES ACROSS THE SOUTHEAST.
MODELS INDICATE THAT THE MAIN TROUGH WILL DIVE SOUTHWARD AND PIVOT
ACROSS THE OHIO RIVER VALLEY. THE FRONT WILL BEGIN TO PROGRESS
SOUTHEASTWARD AND A FEW SHOWERS AND THUNDERSTORMS ARE FORECAST TO
ENTER NORTHWESTERN PORTIONS OF CENTRAL ALABAMA BEFORE 12Z FRIDAY.

ON FRIDAY...CONTINUED CHANCE POPS ACROSS MUCH OF THE FORECAST AREA
AS PW VALUES REMAIN AROUND 1.75-2.00 INCHES. SHORTWAVE TROUGHS AHEAD
OF THE MAIN TROUGH WILL HELP ENHANCE LIFT ACROSS CENTRAL ALABAMA.
NOT EXPECTING ANY SEVERE WEATHER ACROSS THE AREA AS THE UPPER LEVEL
FEATURES AND LAPSE RATES REMAIN RATHER WEAK. A FEW STORMS COULD
POSSIBLY BE STRONG WITH HEAVY RAIN AND STRONG WINDS. THE FRONT LOOKS
LIKE IT WILL BEGIN TO NUDGE INTO THE NORTHWESTERN PORTION OF THE
FORECAST AREA BEFORE THE END OF THE DAY ON FRIDAY.
THE FRONT WILL BE LOCATED BETWEEN THE I-59 AND I-85 CORRIDOR AT 12Z
ON SATURDAY. THEREFORE...CONTINUED POPS AHEAD OF THE FRONT DURING
THE DAY ON SATURDAY. MUCH DRIER AIR WILL WORK IN BEHIND THE FRONT
DURING THE DAY ON SATURDAY AND INTO THE OVERNIGHT HOURS. SUNDAY
MORNING LOWS WILL BE MUCH COOLER WITH LOWS IN THE LOW 60S ACROSS
NORTHERN PORTIONS OF CENTRAL ALABAMA. HOWEVER...WITH AMPLE
INSOLATION HIGH TEMPERATURES SHOULD WARM UP INTO THE UPPER 80S TO
LOW 90S ON SUNDAY.

EARLY NEXT WEEK...SOUTHERLY FLOW WILL QUICKLY RETURN AS HIGH
PRESSURE DEVELOPS IN THE GULF OF MEXICO. ANOTHER UPPER LEVEL TROUGH
IS FORECAST TO MOVE INTO THE OHIO RIVER VALLEY AS THE EARLIER TROUGH
EJECTS NORTHEASTWARD. THIS TROUGH WILL POSSIBLY PUSH ANOTHER FRONT
THROUGH THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. DUE
TO THE MOISTURE RETURN...POSSIBLE FRONTAL PASSAGE AND UPPER LEVEL
PATTERN. CONTINUED PRECIPITATION CHANCES INTO THE EARLY AND MIDDLE
PART OF NEXT WEEK.

MA

&&

.AVIATION...
18Z TAF DISCUSSION.

REMOVED VCTS AT TCL... BHM... AND EET BECAUSE AREA HAS ALREADY
BEEN WORKED OVER FROM MORNING CONVECTION... AND ADDITIONAL
DEVELOPMENT THIS AFTERNOON IS UNLIKELY. SOME LOW CLOUDS MAY
DEVELOP OVERNIGHT WITH UPSLOPE SOUTHERLY FLOW OCCURRING OVER
CENTRAL ALABAMA. KEPT CIGS MVFR FOR NOW... AND WILL LET LATER TAF
CYCLES ADDRESS POSSIBLE IFR CIG/VIS CONDITIONS OVERNIGHT.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  87  65  86  63 /  40  60  30  10  10
ANNISTON    72  87  68  86  65 /  50  60  40  20  10
BIRMINGHAM  73  87  67  87  67 /  40  60  30  10  10
TUSCALOOSA  74  89  69  88  67 /  40  60  30  10  10
CALERA      73  87  69  87  67 /  50  60  30  20  10
AUBURN      72  87  71  87  69 /  50  60  50  20  10
MONTGOMERY  73  91  72  90  69 /  50  60  50  20  10
TROY        72  89  71  88  68 /  50  60  50  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 9, 1:09 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT THU AUG 9 2012

ALZ011>015-017>050-101200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
109 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 5:01 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT THU AUG 9 2012

ALZ045-047-092245-
LEE AL-MACON AL-
501 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON AND LEE
COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AUBURN...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OPELIKA...
  SMITHS...
  BEAUREGARD...
  GRIFFEN MILL...
  BEANS MILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3247 8516 3247 8532 3245 8534 3243 8556
      3261 8560 3274 8513 3248 8506
TIME...MOT...LOC 2201Z 259DEG 17KT 3254 8547

56
Local storm report, Aug 9, 5:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       5 NNE ALABASTER         33.32N 86.80W
08/09/2012  E0.00 INCH       SHELBY             AL   EMERGENCY MNGR

            FIVE INCHES OF WATER REPORTED FLOWING ACROSS HWY 31 NEAR
            BOJANGLES.

&&

TGOGGINS
Local storm report, Aug 9, 6:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      4 ESE HOOVER            33.35N 86.75W
08/09/2012                   SHELBY             AL   LAW ENFORCEMENT

            WATER COVERING THE ROADWAY ON HWY 119 NEAR THE INDIAN
            SPRINGS TOWN HALL. DEPTH OF WATER UNKNOWN AT THIS TIME.

&&

TGOGGINS
Local storm report, Aug 9, 6:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      5 NE HELENA             33.33N 86.78W
08/09/2012                   SHELBY             AL   EMERGENCY MNGR

            WATER REPORTED FLOWING ACROSS STATE PARK ROAD
            APPROXIMATELY ONE MILE SOUTH OF HWY 119. DEPTH OF WATER
            UNKNOWN AT THIS TIME.

&&

TGOGGINS
Local storm report, Aug 9, 6:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      3 E HOOVER              33.37N 86.77W
08/09/2012                   SHELBY             AL   LAW ENFORCEMENT

            REPORT OF ROADS FLOODED IN AND AROUND THE SOUTHLAKE AREA.
            PUBLIC WORKS IS ENROUTE.

&&

TGOGGINS
Special weather statement, Aug 9, 6:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT THU AUG 9 2012

ALZ026-027-100030-
ST. CLAIR AL-TALLADEGA AL-
639 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 730 PM CDT...

AT 639 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VINCENT...OR 7 MILES NORTH OF CHILDERSBURG...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLADEGA...
  LOGAN MARTIN DAM...
  COOSA ISLAND...
  ALPINE BAY RESORT...
  ALPINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3331 8605 3330 8636 3334 8637 3335 8634
      3339 8638 3352 8638 3360 8607
TIME...MOT...LOC 2339Z 255DEG 13KT 3339 8636

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:45 PM CDTSpecial Weather StatementBMXWalker30 min
Aug 9, 9:29 AM CDTSpecial Weather StatementBMXTuscaloosa46 min
Aug 9, 10:17 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens, Tuscaloosa3 hr
Aug 9, 10:26 AM CDTSpecial Weather StatementBMXJefferson49 min
Aug 9, 10:36 AM CDTSpecial Weather StatementBMXCherokee39 min
Aug 9, 11:07 AM CDTSpecial Weather StatementBMXJefferson38 min
Aug 9, 11:12 AM CDTSpecial Weather StatementBMXClay48 min
Aug 9, 11:21 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Shelby114 min
Aug 9, 11:37 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Shelby, Talladega38 min
Aug 9, 11:46 AM CDTAreal Flood AdvisoryBMXEtowah119 min
Aug 9, 12:02 PM CDTSpecial Weather StatementBMXEtowah43 min
Aug 9, 12:15 PM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne, Talladega45 min
Aug 9, 12:24 PM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Talladega111 min
Aug 9, 1:49 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter116 min
Aug 9, 3:43 PM CDTSpecial Weather StatementBMXDallas47 min
Aug 9, 4:33 PM CDTAreal Flood AdvisoryBMXElmore, Macon, Montgomery3 hr
Aug 9, 4:42 PM CDTAreal Flood AdvisoryBMXAutauga, Lowndes3 hr
Aug 9, 5:01 PM CDTSpecial Weather StatementBMXLee44 min
Aug 9, 5:13 PM CDTAreal Flood AdvisoryBMXLee2 hr
Aug 9, 5:21 PM CDTAreal Flood AdvisoryBMXShelby114 min
Aug 9, 5:41 PM CDTFlash Flood WarningBMXShelby3 hr

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.